Montana, 2012Damaging Winds in Montana, July 22, 2012
July 22, 2012 · NWS TFX · 2 events in 2 counties and zones
Some severe storms developed over Central Montana producing gusty outflow winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Some severe storms developed over Central Montana producing gusty outflow winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 22, 4:15 PM MST, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 22, 4:15 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
515 PM MDT SUN JUL 22 2012
UPDATE AVIATION SECTION
.DISCUSSION...
TONIGHT THROUGH TUESDAY...AN UPPER LEVEL RIDGE OF HIGH PRESSURE
WAS LOCATED OVER THE NORTHERN ROCKIES THIS AFTERNOON. A TROUGH OF
LOW PRESSURE LOCATED OFF THE COAST OF THE PACIFIC NORTHWEST IS
EXPECTED TO MOVE EAST OVER THE NEXT FEW DAYS BRINGING A COLD FRONT
THROUGH THE AREA. MONSOONAL MOISTURE AHEAD OF THIS SYSTEM IS
EXPECTED TO CONTRIBUTE TO SCATTERED SHOWERS AND THUNDERSTORMS THIS
EVENING...WITH MOST OF THE ACTIVITY DYING OFF LATE TONIGHT.
CURRENT DATA SUGGESTS THE COLD FRONT WILL BE LOCATED ALONG THE
CONTINENTAL DIVIDE BY EARLY MONDAY MORNING...PUSHING EAST TO NEAR
1-15 BY NOON...AND EXITING THE EASTERN PORTION OF THE CWA DURING
THE EVENING. SHOWERS AND THUNDERSTORMS SHOULD BE ISOLATED WITH THE
FRONT INITIALLY...HOWEVER AS THE FRONT MOVES INTO A REGION OF
INCREASING MOISTURE OVER THE FAR EASTERN PORTION OF THE CWA THE
STORMS SHOULD INCREASE IN COVERAGE...FORMING A LINE FROM EAST OF
LEWISTOWN TO HAVRE. THUNDERSTORM DEVELOPMENT WILL BE AIDED BY
STRONG LIFT AHEAD OF THE COLD FRONT AND INSTABILITY...WITH CAPE
VALUES AROUND 1000 J/KG AND SHEAR VALUES OF 40 KNOTS. THE MAIN
THREAT FROM THESE STORMS WILL BE STRONG WINDS...HOWEVER THESE
STORMS MAY BE EAST OF THE AREA BEFORE THE GREATEST WIND THREAT CAN
EVOLVE. WILL INCLUDE THUNDERSTORMS WITH GUSTY WINDS FOR THE FAR
EASTERN ZONES. BEHIND THE COLD FRONT COOLER AND DRIER AIR WILL
MOVE INTO THE AREA ALONG WITH GUSTY WESTERLY WINDS. TEMPERATURES
FOR TUESDAY WILL BE CLOSE TO SEASONAL AVERAGES. LANGLIEB
TUESDAY NIGHT THROUGH SUNDAY...VERY WARM AND MOSTLY DRY CONDITIONS
EXPECTED ACROSS OUR REGION FOR MIDWEEK THRU NEXT WEEKEND AS A LARGE
HIGH PRESSURE RIDGE WILL EXTEND FROM THE MIDWESTERN STATES BACK TO
THE GREAT BASIN AND NRN ROCKIES. OTHER THAN A MINIMAL CHANCE OF A
STRAY SHOWER/THUNDERSTORM OVER GLACIER NP ON WED AFTN AND OVER THE
SOUTHWEST MTNS ON THURS...REST OF THE FORECAST AREA SHOULD REMAIN
PRECIPITATION-FREE FROM TUES NIGHT THRU MIDDAY FRIDAY...THANKS TO
PERSISTENT DRY WESTERLY FLOW ALOFT. AS THE UPPER RIDGE AXIS DRIFTS
INTO ERN MT ON FRI AFTN...NEXT PUSH OF MONSOONAL MOISTURE ARRIVES
BRINGING SCATTERED AFTN/EVE THUNDERSTORMS OVER THE SOUTHWEST AND
CENTRAL COUNTIES WITH LOWER CHANCES OF PRECIP ALONG THE HI-LINE.
MODEL PROJECTIONS FOR PRECIPITABLE WATER INDICATE THE FRIDAY
ACTIVITY SHOULD BE A MIX OF WET/DRY STORMS. MODEL SOLUTIONS BEGIN
TO DIVERGE A BIT FOR NEXT WEEKEND WITH THE GFS KEEPING US IN
RELATIVELY MOIST SOUTHWEST FLOW AND SCATTERED THUNDERSTORMS...WHILE
THE EUROPEAN SHOWS A RETURN OF THE DRY WESTERLY FLOW REGIME SEEN
EARLIER. CURRENT FORECAST GRIDS TAKE A COMPROMISE APPROACH WITH
ONLY A 15 TO 25 PERCENT CHANCE OF PRECIP FOR CENTRAL AND SOUTHWEST
MT ON SAT/SUN AFTN. MODELS STILL IN GOOD AGREEMENT THOUGH ON
WARMING TEMPERATURES THROUGH THE EXTENDED PERIOD...WITH MID 80S FOR
WED...UPPER 80S FOR THURS...AND LOW 90S FOR FRI TO SUN.
WARANAUSKAS
&&
.AVIATION...
UPDATED 2315Z.
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD
ACROSS THE AREA THIS EVENING...THEN DIMINISH TOWARDS SUNSET. A FEW
WILL LINGER NEAR KHVR AS LATE AS 06Z. OVERNIGHT...SCATTERED TO
BROKEN CLOUDS WILL DOMINATE WITH VFR CONDITIONS. ON MONDAY...A COLD
FRONT WILL PUSH ACROSS THE REGION...BRINGING SCATTERED THUNDERSTORMS
STARTING AROUND KCTB IN AROUND 17Z...THEN SPREADING ACROSS THE AREA
ALONG THE FRONT THROUGH THE AFTERNOON HOURS. WINDS WILL INCREASE TO
GUSTS AS HIGH AS 40 KTS NEAR KCTB FROM 21-24Z. DB
&&
.FIRE WEATHER...
A FAST MOVING PACIFIC COLD FRONT WILL MOVE THROUGH THE REGION ON
MONDAY AFTERNOON AND EVENING. EXPECT A WIND SHIFT FROM THE
SOUTHWEST TO THE WEST/NORTHWEST...ALONG WITH GUSTY WINDS.
HUMIDITIES WILL GENERALLY FALL INTO THE TEENS BY LATE MONDAY
AFTERNOON. ON TUESDAY...EXPECT GUSTY WINDS AND LOW HUMIDITIES TO
CONTINUE IN THE CUT BANK AND GREAT FALLS AREA. THEREFORE...A FIRE
WEATHER WATCH HAS BEEN ISSUED FOR PORTIONS OF THE REGION FOR
MONDAY AND TUESDAY. BRUSDA
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 63 89 51 84 / 20 20 10 0
CTB 57 78 49 76 / 20 20 10 10
HLN 60 89 52 85 / 30 20 20 0
BZN 54 91 45 87 / 30 40 50 0
WEY 46 80 40 78 / 30 40 40 0
DLN 56 86 47 84 / 30 20 20 0
HVR 63 91 53 84 / 30 20 20 10
LWT 59 88 49 82 / 30 40 50 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY EVENING
CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...CHOUTEAU...
EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...LIBERTY...
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...
TOOLE.
FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
BEAVERHEAD...BROADWATER...FERGUS...GALLATIN...JEFFERSON...JUDITH
BASIN...MADISON...MEAGHER.
&&
SHORT TERM...LANGLIEB
LONG TERM...LOSS
AVIATION...BRITTON
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 22, 2:45 AM MST, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
345 AM MDT SUN JUL 22 2012
MTZ008>010-012>015-044>046-048>055-231200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
345 AM MDT SUN JUL 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND
TONIGHT IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A FIRE WEATHER WATCH IS IN EFFECT FOR PORTIONS OF THE REGION FOR
MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
ANY SPOTTER REPORTS OF NEW FIRE STARTS WOULD GREATLY BE
APPRECIATED.
MTZ011-047-231200-
HILL-BLAINE-
345 AM MDT SUN JUL 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND
TONIGHT IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE HAVRE AND
HARLEM AREAS ON MONDAY. SOME STORMS COULD BE STRONG...AND PRODUCE
GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
ANY SPOTTER REPORTS OF SEVERE WEATHER WOULD GREATLY BE
APPRECIATED.
In the hours before
Special weather statement, Jul 22, 3:05 PM MST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
405 PM MDT SUN JUL 22 2012
MTZ008-015-222300-
BEAVERHEAD MT-MADISON MT-
405 PM MDT SUN JUL 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON AND CENTRAL
BEAVERHEAD COUNTIES UNTIL 500 PM MDT...
AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS OVER THE PIONEER MOUNTAINS ALONG A LINE
EXTENDING FROM 14 MILES SOUTHWEST OF DIVIDE TO 16 MILES SOUTHWEST OF
DILLON...AND MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAIN AND SMALL PEA SIZED
HAIL.
* LOCATIONS IMPACTED INCLUDE...
MELROSE AND GLEN...
DILLON...
TWIN BRIDGES AND SILVER STAR...
LAT...LON 4487 11312 4564 11300 4567 11269 4564 11269
4564 11266 4568 11259 4573 11203 4485 11206
TIME...MOT...LOC 2202Z 252DEG 22KT 4558 11287 4508 11287
HOENISCHSpecial weather statement, Jul 22, 3:57 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
457 PM MDT SUN JUL 22 2012
MTZ014-222345-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
457 PM MDT SUN JUL 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK
COUNTY UNTIL 545 PM MDT...
AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTHWEST OF HELENA OR ABOUT 10 MILES
NORTH OF MACDONALD PASS...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
CANYON CREEK AND MARYSVILLE...
LAT...LON 4710 11219 4665 11176 4652 11220 4659 11232
4661 11230 4665 11233 4665 11240 4669 11243
4669 11251 4671 11255 4679 11254
TIME...MOT...LOC 2255Z 241DEG 26KT 4671 11229
HOENISCHThunderstorm Wind, Lewis and Clark
- When
- July 22, 5:20 PM MST to 5:40 PM MST
- Where
- Lewis and Clark County, 31 mi NNW of Augusta
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.914, -112.635
Outflow winds produced a wind gust to 53KT (61MPH) 31 miles NW of Augusta.
Thunderstorm Wind, Judith Basin
- When
- July 22, 7:20 PM MST to 7:40 PM MST
- Where
- Judith Basin County, 2 mi SSE of Geyser
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.223, -110.484
Outflow winds produced a wind gust to 57KT (65MPH) as reported 2 miles SSE of Geyser.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 22 to 27, 201275 injured · 29 events
- Damaging Winds in Georgia, July 22 to 26, 2012$55,000 · 55 kt wind · 26 events
- Damaging Wind in South Dakota, July 22, 20121 injured · $60,000 · 70 kt wind · 1 event
- Wildfire in Iowa, July 22, 20121 injured · $40,000 · 1 event
- Lightning Strike in Florida, July 22, 2012$40,000 · 1 event
- Excessive Heat in Illinois, July 22 to 27, 201217 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 22, 201210 events
- Excessive Heat in Kansas, July 22 to 25, 201210 events
- Hail and Damaging Winds in North Dakota, July 22, 2012$7,000 · 1.75 in hail · 10 events
- Damaging Wind in Montana, July 22, 2012$15,000 · 52 kt wind · 1 event
- Hail in North Carolina, July 22, 20121.25 in hail · 9 events
- Hail in North Dakota, July 22, 20122 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398258, 398259.